Infectious complications in SLE after immunosuppressive therapies.
Kang, Insoo MD *; Park, Sung Hwan MD +
Current Opinion in Rheumatology.
15(5):528-534, September 2003.
(Format: HTML, PDF)
Immunosuppressive drugs have become the gold standard for the treatment of major organ involvement in systemic lupus erythematosus. The use of immunosuppressive therapy in systemic lupus erythematosus carries significant risks for infection. This article reviews infectious complications in systemic lupus erythematosus, focusing on effects of immunosuppressive therapy. Patients with systemic lupus erythematosus appear to carry an intrinsically increased risk for infection. Recent studies support this notion further by showing increased risk for serious infections in patients with systemic lupus erythematosus who had mannose-binding lectin deficiency associated with homozygous mannose-binding lectin variant alleles. Patients with systemic lupus erythematosus who were homozygous for mannose-binding lectin variant alleles had a fourfold increase in the incidence of infections, requiring hospitalization. In terms of extrinsic risk factors for infection, use of steroids and cyclophosphamide are the strongest risk factors. The effect of these drugs on infection is also dose dependent. The incidence of infectious complications in patients treated with mycophenolate mofetil, a newly used immunosuppressive drug in systemic lupus erythematosus, appears less frequent compared with cyclophosphamide. Herpes zoster is still the most common viral infection in patients with systemic lupus erythematosus treated with cyclophosphamide and mycophenolate mofetil. Overall data indicate that patients with systemic lupus erythematosus may have intrinsically increased risks for infection that are augmented by immunosuppressive therapies. Cyclophosphamide, in particular in combination with high-dose glucocorticoids, has the strongest effect in suppressing the immune responses against microorganisms. Careful monitoring of infectious complications is warranted in patients with systemic lupus erythematosus receiving immunosuppressive therapies, in particular those on high-dose glucocorticoids and cytotoxic drugs.
(C) 2003 Lippincott Williams & Wilkins, Inc.